Alert archive / Virginia / Tornado Warnings in 2004
Tornado Warning 55, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Sep 17, 2004, 5:55 PM EDT for Loudoun County, Virginia. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2004, 5:55 PM EDT (21:55 UTC)
- Expired
- Sep 17, 2004, 7:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Loudoun County, VA
The radar
The Sterling radar (KLWX), 19 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 6:12 PM EDT | TORNADO | Dulles International Ai, VA | ON GROUND. |
| Sep 17, 6:12 PM EDT | TORNADO | Dulles International Ai, VA | ON GROUND. |
| Sep 17, 6:30 PM EDT | TORNADO | Lovettsville, VA | JOHN WOLFORD AT ASH GEORGE TREES BLOCKING BRIDGE. RICKARD ROAD NORTH OF MILLTOWN ROAD BLOCKED BY DOWNED TREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 3:50 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KLWX 172155
TORLWX
VAC107-172300-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 PM EDT FRI SEP 17 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* TORNADO WARNING FOR...
LOUDOUN COUNTY IN NORTHERN VIRGINIA
* UNTIL 700 PM EDT
* AT 552 PM EDT...RADAR INDICATED A TORNADO AND SPOTTERS CONFIRMED
DANGEROUS TORNADIC THUNDERSTORMS TO AFFECT LOUDOUN COUNTY. ONE STORM
WAS REPORTED 7 MILES NORTHEAST OF PURCELLVILLE AND THE SECOND WAS
MOVING WAS 8 MILES SOUTH OF DULLES INTERNATIONAL AIRPORT. BOTH WERE
MOVING NORTH AT 25 MPH. TORNADOES ARE ON THE GROUND THIS IS A LIFE
THREATENING SITUATION...TAKE COVER NOW
* SOME LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...ASHBURN...
COUNTRYSIDE...LEESBURG...PURCELLVILLE...ARCOLA AND DULLES
INTERNATIONAL AIRPORT.
A TORNADO HAS BEEN CONFIRMED IF YOU ARE NEAR THE PATH OF THIS
TORNADO...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES
SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS
DO NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES THEY OFFER NO
PROTECTION FROM VIOLENT WINDS. BLOCKING THE ROAD WILL PREVENT OTHERS
FROM REACHING SAFE SHELTER.
LAT...LON 3917 7778 3885 7752 3904 7735 3912 7753
3923 7748 3932 7769
$$
DM/CSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 17, 4:06 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 17, 4:06 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 406 PM EDT FRI SEP 17 2004 HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5. IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY. WOODY && .LONG TERM (SAT NIGHT-FRI) THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE 40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING. ROSA && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001. MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007... MDZ009>011...MDZ013>014...MDZ016>018. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009... MDC017...MDC031...MDC033...MDC037. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013... MDC021...MDC025...MDC027...MDC043. VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113... VAC157. FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057. WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055. &&
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT FRI SEP 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-180800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1129 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Sep 17, 5:29 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0529 PM TORNADO WOODBRIDGE 38.64N 77.26W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
TORNADO REPORTED ON GROUND TRAVELLING NORTH-NORTHWEST.
HOADLEY ROAD AND ROUTE 234.
&&
CSLocal storm report, Sep 17, 5:37 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
537 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO HUGHESVILLE 39.10N 77.66W
09/17/2004 LOUDOUN VA EMERGENCY MNGR
TORNADO ON GROUND NEAR HARMONY CHURCH ROAD.
&&
CSLocal storm report, Sep 17, 5:41 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
541 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM TORNADO 2 S MANASSAS 38.72N 77.49W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
&&
CSLocal storm report, Sep 17, 5:45 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
545 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0544 PM TORNADO 2 S MANASSAS 38.72N 77.49W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
&&
CSLocal storm report, Sep 17, 5:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0546 PM TORNADO MIDDLETOWN 39.03N 78.28W
09/17/2004 FREDERICK VA EMERGENCY MNGR
WAYSTATION WAS HIT.
&&
CSLocal storm report, Sep 17, 5:52 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0552 PM TORNADO HAMILTON 39.13N 77.66W
09/17/2004 LOUDOUN VA EMERGENCY MNGR
DAMAGE IN HAMILTON AND PURCELLVILLE.
&&
CSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:46 PM EDT | Tornado Warning | LWX | Nelson | 44 min |
| Sep 17, 2:59 PM EDT | Tornado Warning | LWX | Albemarle, City of Charlottesville | 61 min |
| Sep 17, 3:07 PM EDT | Tornado Warning | LWX | Spotsylvania, City of Fredericksburg | 53 min |
| Sep 17, 3:12 PM EDT | Tornado Warning | LWX | Madison, Rappahannock | 63 min |
| Sep 17, 3:19 PM EDT | Tornado Warning | LWX | Orange | 41 min |
| Sep 17, 3:32 PM EDT | Tornado Warning | LWX | Culpeper | 28 min |
| Sep 17, 3:42 PM EDT | Flash Flood Warning | LWX | Albemarle, City of Charlottesville | 3 hr |
| Sep 17, 3:44 PM EDT | Tornado Warning | LWX | Warren | 46 min |
| Sep 17, 3:50 PM EDT | Severe Thunderstorm Warning | LWX | Greene | 40 min |
| Sep 17, 3:55 PM EDT | Tornado Warning | LWX | Fauquier | 65 min |
| Sep 17, 3:59 PM EDT | Tornado Warning | LWX | Greene | 46 min |
| Sep 17, 4:06 PM EDT | Tornado Warning | LWX | Madison | 54 min |
| Sep 17, 4:20 PM EDT | Tornado Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 55 min |
| Sep 17, 4:31 PM EDT | Tornado Warning | LWX | Frederick, City of Winchester | 59 min |
| Sep 17, 4:36 PM EDT | Tornado Warning | LWX | Page | 39 min |
| Sep 17, 4:39 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 51 min |
| Sep 17, 4:44 PM EDT | Tornado Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 61 min |
| Sep 17, 4:58 PM EDT | Tornado Warning | LWX | Fauquier, Loudoun | 62 min |
| Sep 17, 5:09 PM EDT | Tornado Warning | LWX | Stafford | 36 min |
| Sep 17, 5:11 PM EDT | Severe Thunderstorm Warning | LWX | Greene | 49 min |
| Sep 17, 5:14 PM EDT | Tornado Warning | LWX | Orange | 31 min |
| Sep 17, 5:15 PM EDT | Tornado Warning | LWX | Greene | 30 min |
| Sep 17, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Madison | 52 min |
| Sep 17, 5:26 PM EDT | Severe Thunderstorm Warning | LWX | Page | 64 min |
| Sep 17, 5:30 PM EDT | Tornado Warning | LWX | Frederick, City of Winchester | 45 min |
| Sep 17, 5:32 PM EDT | Tornado Warning | LWX | Culpeper | 43 min |
| Sep 17, 5:38 PM EDT | Tornado Warning | LWX | Fairfax, City of Fairfax | 52 min |
| Sep 17, 5:44 PM EDT | Tornado Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 16 min |
| Sep 17, 5:49 PM EDT | Flash Flood Warning | LWX | Madison | 3 hr |
| Sep 17, 6:05 PM EDT | Tornado Warning | LWX | Fauquier | 55 min |
| Sep 17, 6:16 PM EDT | Tornado Warning | LWX | Frederick | 29 min |
| Sep 17, 6:19 PM EDT | Tornado Warning | LWX | King George | 56 min |
| Sep 17, 6:22 PM EDT | Special Marine Warning | LWX | 113 min | |
| Sep 17, 6:36 PM EDT | Flash Flood Warning | LWX | Frederick, City of Winchester | 3 hr |
| Sep 17, 7:00 PM EDT | Tornado Warning | LWX | Clarke | 60 min |
| Sep 17, 7:09 PM EDT | Tornado Warning | LWX | Culpeper | 66 min |
| Sep 17, 7:11 PM EDT | Tornado Warning | LWX | Fairfax, Prince William, City of Fairfax, City of Falls Church | 64 min |
| Sep 17, 7:21 PM EDT | Flash Flood Warning | LWX | Clarke, Culpeper, Fauquier, Orange, Rappahannock, Warren | 3 hr |
| Sep 17, 7:54 PM EDT | Severe Thunderstorm Warning | LWX | Stafford | 51 min |
Nearby
Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.